Alert archive / Iowa / Tornado Warnings in 2014
Tornado Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 1, 2014, 1:31 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2014, 1:31 PM CDT (18:31 UTC)
- Expired
- Jun 1, 2014, 2:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 161 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
590
WFUS53 KDMX 011831
TORDMX
IAC081-109-189-011900-
/O.NEW.KDMX.TO.W.0014.140601T1831Z-140601T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
SOUTHWESTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...
NORTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 200 PM CDT
* AT 131 PM CDT...A CONFIRMED TORNADO WAS LOCATED 6 MILES SOUTH OF
SMITH POOL...OR 8 MILES NORTHEAST OF ALGONA...MOVING EAST AT 25
MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
ALGONA...BRITT...SMITH POOL...TITONKA...WESLEY...CRYSTAL LAKE...
WODEN...SEXTON AND HUTCHINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4309 9425 4323 9420 4334 9379 4304 9377
TIME...MOT...LOC 1831Z 261DEG 20KT 4316 9412
TORNADO...OBSERVED
HAIL...<.75IN
$$
SMALL2 follow-up statements
383
WWUS53 KDMX 011845
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN JUN 1 2014
IAC081-109-189-011900-
/O.CON.KDMX.TO.W.0014.000000T0000Z-140601T1900Z/
KOSSUTH IA-WINNEBAGO IA-HANCOCK IA-
145 PM CDT SUN JUN 1 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR EAST
CENTRAL KOSSUTH...SOUTHWESTERN WINNEBAGO AND NORTHWESTERN HANCOCK
COUNTIES...
AT 144 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 11 MILES NORTHWEST OF BRITT...OR 14 MILES WEST OF FOREST
CITY...MOVING EAST AT 30 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
ALGONA...BRITT...SMITH POOL...TITONKA...WESLEY...CRYSTAL LAKE...
WODEN...SEXTON AND HUTCHINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4309 9425 4323 9420 4334 9379 4304 9377
TIME...MOT...LOC 1844Z 253DEG 25KT 4324 9391
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SMALL959
WWUS53 KDMX 011859
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT SUN JUN 1 2014
IAC081-109-189-011909-
/O.EXP.KDMX.TO.W.0014.000000T0000Z-140601T1900Z/
KOSSUTH IA-WINNEBAGO IA-HANCOCK IA-
159 PM CDT SUN JUN 1 2014
...THE TORNADO WARNING FOR EAST CENTRAL KOSSUTH...SOUTHWESTERN
WINNEBAGO AND NORTHWESTERN HANCOCK COUNTIES WILL EXPIRE AT 200 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4309 9425 4323 9420 4334 9379 4304 9377
TIME...MOT...LOC 1859Z 261DEG 20KT 4324 9391
$$
SMALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 1, 6:39 AM CDT, 6 hours 52 minutes earlier.
Area forecast discussion, Jun 1, 6:39 AM CDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 639 AM CDT SUN JUN 1 2014 .SYNOPSIS... ISSUED AT 315 AM CDT SUN JUN 1 2014 FRONTAL BOUNDARY FROM NRN MN INTO KS WILL MOVE THROUGH IA BY MONDAY NIGHT. LOW PRESSURE WILL DEVELOP OVER CO TUE AND MOVE EAST ACROSS NRN MO TUE NIGHT AND WED. COOL PACIFIC HIGH PRESSURE WILL FOLLOW. && .SHORT TERM /TODAY/... ISSUED AT 315 AM CDT SUN JUN 1 2014 ONGOING CONVECTION SKIRTING THE NORTHERN EDGES OF THE FORECAST AREA CURRENTLY AS MOISTURE TRANSPORT FOCUSES INTO BOUNDARY ACROSS SD AND MN. PWATS WILL CONTINUE TO REMAIN HIGH TODAY WITH MOIST FLOW FROM THE SOUTH PERSISTING ACROSS THE STATE. WEAK SHORTWAVE CROSSING THE MISSOURI RVR CURRENTLY WILL PASS THROUGH THE FORECAST AREA THIS MORNING WITH WEAK FORCING. NAM AND HRRR BOTH DEVELOP SCT CONVECTION ACROSS THE NORTH AND EAST WITH THE PASSAGE OF THIS FEATURE AND HAVE CONTINUE THE THREAT IN THESE AREAS THIS MORNING. THERE APPEARS TO BE A BREAK ACROSS MUCH OF THE AREA EXCEPT THE FAR NORTH DURING THE AFTERNOON PRIOR TO THE MAIN SHOW STARTING TOWARD THE END OF THE PERIOD ACROSS NORTHWEST IOWA AND BACK INTO NEBRASKA. HAVE KEPT THE LIKELY POPS IN THE FAR NORTHWEST DURING THE LATE AFTERNOON AS CONVECTION IS EXPECTED TO FIRE. THE THREAT FOR SOME SEVERE WEATHER WILL BE POSSIBLE DURING THIS TIME WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAINS ARE ALSO EXPECTED ALTHOUGH THE MAIN CONCERN WILL BE JUST AFTER THIS PERIOD INTO THE OVERNIGHT AS LOW LEVEL FLOW FOCUSES INTO WESTERN IOWA. HAVE GENERALLY GONE WITH TEMPERATURES SIMILAR TO THE PAST SEVERAL DAYS AS AIRMASS IS ESSENTIALLY THE SAME. THE SCATTERED CONVECTION OF THE PAST FEW DAYS HAS DONE LITTLE TO KEEP READINGS FROM THE MID TO UPPER 80S. .LONG TERM /TONIGHT THROUGH SATURDAY/... ISSUED AT 315 AM CDT SUN JUN 1 2014 THUNDERSTORMS WILL BE WIDESPREAD TONIGHT WITH THE S/WV AND FRONTAL SYSTEM MOVING THROUGH THE STATE. EXPECT TO SEE THE PRECIP END FORM WEST TO EAST MONDAY AS WEAK HIGH PRESSURE BUILDS IN TO THE STATE. NEXT WEATHER SYSTEM WILL BE THE WEATHER MAKER OF THE WEEK. LOW PRESSURE FROM CO WILL EXTEND A WARM FRONT EAST INTO NRN MO. STRONG H8 SPEED CONVERGENCE IS EXPECTED LATE TUE AND TUE NIGHT AS 60 KT LLJ IMPINGES ON THE FRONT. DEEP MOISTURE IN PLACE WITH PWAT VALUES APPROACHING 3 SIGMA OVER CLIMO. SEVERE WEATHER IS A DEFINITE POSSIBILITY AS DECENT CAPE WILL BE IN PLACE AND ENVIRONMENT WILL BE STRONGLY SHEARED...UNLIKE THE PAST FEW DAYS. DECENT DYNAMICS ARE ALSO IN PLACE WITH THE NEGATIVELY TILTED S/WV. HEAVY RAINFALL WITH POTENTIAL FOR FLASH FLOODING IS ALSO A SIGNIFICANT THREAT. MODELS DIFFER ON THE PLACEMENT. MOST OVER THE PAST FEW DAYS HAVE FOCUSED ON THE SOUTH HALF OF IA. FEEL THAT IS MOSTLY LIKELY GIVEN THE PATTERN AND PAST EXPERIENCE. NAM IS THE ODD MODEL OUT WITH A FARTHER NORTH POSITION OF THE HEAVY RAINFALL. COOLER AND DRIER WEATHER IS EXPECTED AFTER THE SYSTEM MOVES TO THE EAST ON WED. THOUGH THE HIGH IS NOT STRONG ENOUGH TO CUT OFF ALL CHANCES OF PRECIP...ESPECIALLY DURING THE CLIMO MAX FOR RAINFALL...THE NEXT PERIOD OF MORE WIDESPREAD THUNDERSTORM ACTIVITY WILL HOLD OFF UNTIL NEXT WEEKEND. && .AVIATION...01/12Z ISSUED AT 639 AM CDT SUN JUN 1 2014 WILL SEE MAINLY VFR CONDITIONS THROUGH TODAY WITH UNLIMITED VISIBILITIES AND CIGS AT OR ABOVE 10KFT. HOWEVER...THERE WILL BE SOME LOCAL CONVECTION WHICH MAY PRODUCE LOCAL MVFR/IFR CONDITIONS IN AND NEAR THE STORMS. BY TONIGHT...APPROACH OF SYSTEM WILL LEAD TO WIDESPREAD THUNDERSTORM ACTIVITY IN CENTRAL IOWA SPREADING FROM WEST TO EAST OVERNIGHT. PRIOR TO THE ARRIVAL OF THE CONVECTION... CONDITIONS WILL BE VFR. HOWEVER...A DECREASE TO MVFR OR EVEN IFR CAN BE EXPECTED WITH THE STORMS AND PRECIPITATION OVERNIGHT. WINDS WILL BE FROM THE SOUTH TODAY AND FOR MUCH OF THE NIGHT BUT WILL BEGIN TO BECOME WESTERLY ACROSS WESTERN IOWA LATE TONIGHT BEHIND A COLD FRONT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MS JUN 14 SHORT TERM...COGIL LONG TERM...MS JUN 14 AVIATION...COGIL
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 427 AM CDT SUN JUN 1 2014 IAZ004>007-015>017-023>028-033>039-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 427 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND BECOME NUMEROUS TONIGHT. THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY WEST OF U.S. HIGHWAY 169 WITH HAIL AND HIGH WIND THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ON MONDAY WILL TAPER OFF FROM WEST TO EAST. SEVERE WEATHER IS NOT EXPECTED. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE THREATS BEING FOR LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS LIKELY. ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER WESTERN IOWA TONIGHT...AND OVER THE ALL OF IOWA TUESDAY NIGHT. IAZ044>050-057>062-070>075-081>086-092>097-021100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 427 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND BECOME NUMEROUS TONIGHT. THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS...MAINLY WEST OF U.S. HIGHWAY 169 WITH HAIL AND HIGH WIND THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ON MONDAY WILL TAPER OFF FROM WEST TO EAST. SEVERE WEATHER IS NOT EXPECTED. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY. SOME STORMS ARE LIKELY TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT BE RULED OUT. HEAVY RAINFALL IS LIKELY WITH LOCAL FLASH FLOODING POSSIBLE. ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE OVER WESTERN IOWA TONIGHT...AND OVER THE ALL OF IOWA TUESDAY NIGHT.
In the hours before
Special weather statement, Jun 1, 12:45 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 PM CDT SUN JUN 1 2014
IAZ004>007-015>017-023>028-011945-
WORTH IA-WINNEBAGO IA-HUMBOLDT IA-PALO ALTO IA-BUTLER IA-
POCAHONTAS IA-HANCOCK IA-KOSSUTH IA-FRANKLIN IA-WRIGHT IA-EMMET IA-
BREMER IA-CERRO GORDO IA-
1245 PM CDT SUN JUN 1 2014
...STRONG THUNDERSTORMS WITH PERIODS OF HEAVY RAIN AND SMALL HAIL...
AT 1242 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF SCATTERED
STRONG THUNDERSTORMS EXTENDING FROM POCAHONTAS COUNTY THROUGH BUTLER
COUNTY...AND MOVING NORTHEAST AT 25 MPH. STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ACROSS NORTHERN IOWA INTO THIS EVENING.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
A WIDESPREAD INCH OF RAIN WILL BE POSSIBLE WITH THESE
STORMS...THOUGH SOME LOCATIONS DIRECTLY UNDER STRONGER STORMS MAY
RECEIVE ONE TO TWO INCHES OF RAIN.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...WAVERLY...ESTHERVILLE...ALGONA...HAMPTON...FOREST
CITY...EMMETSBURG...GARNER...CLARION...NORTHWOOD...POCAHONTAS...
ALLISON...DAKOTA CITY...HUMBOLDT...EAGLE GROVE...BELMOND...LAKE
MILLS...BRITT...SUMNER AND PARKERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4266 9208 4266 9259 4258 9259 4258 9392
4266 9396 4266 9446 4257 9447 4258 9490
4348 9492 4346 9304 4291 9303 4291 9209
TIME...MOT...LOC 1742Z 226DEG 23KT 4318 9542 4310 9238
KOTENBERGLocal storm report, Jun 1, 12:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TORNADO 1 WNW BUFFALO CENTER 43.40N 93.96W
06/01/2014 WINNEBAGO IA LAW ENFORCEMENT
BUFFALO CENTER LAW ENFORCEMENT REPORTED A LANDSPOUT/WEAK
TORNADO WEST OF TOWN. ADDITIONALLY...RADAR SUPPORTED
ROTATION WITH A STORM IN THIS LOCATION.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 12:45 PM CDT | Special Weather Statement | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 7 more | 2 hr |
| Jun 1, 12:51 PM CDT | Tornado Warning | DMX | Winnebago | 24 min |
| Jun 1, 1:49 PM CDT | Tornado Warning | DMX | Worth | 26 min |
| Jun 1, 2:31 PM CDT | Tornado Warning | DMX | Cerro Gordo, Worth | 29 min |
| Jun 1, 2:46 PM CDT | Flash Flood Warning | DMX | Kossuth, Palo Alto | 6 hr |
| Jun 1, 2:57 PM CDT | Flash Flood Watch | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Pocahontas and 2 more | 8 hr |
| Jun 1, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Jun 1, 5:49 PM CDT | Special Weather Statement | DMX | Audubon, Cass | 56 min |
| Jun 1, 6:04 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 41 min |
| Jun 1, 6:25 PM CDT | Special Weather Statement | DMX | Adair, Cass, Greene, Guthrie | 35 min |
Nearby
Tornado Warnings in Iowa, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.